Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 15, NWS Tucson, AZ

July 5, 2013Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 5, 2013, 2:27 PM MST for Pima County, Arizona. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2013, 2:27 PM MST (21:27 UTC)
Expired
Jul 5, 2013, 3:15 PM MST
In force
48 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 15 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 2:28 PM MSTTSTM WND DMGRita Ranch, AZRITA ROAD OFF OF I-10 SPOTTER REPORTS MULTIPLE 2 INCH DIAMETER TREE BRANCHES DOWN...TREE 6-8 INCH DIAMETER DOWNED AGAINST BUILDING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.5 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
764 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
2232 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

404 
WUUS55 KTWC 052127
SVRTWC
AZC019-052215-
/O.NEW.KTWC.SV.W.0015.130705T2127Z-130705T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
227 PM MST FRI JUL 5 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 315 PM MST

* AT 226 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 11
  MILES NORTHEAST OF SAHUARITA...OR 15 MILES SOUTHEAST OF TUCSON.   
  THIS STORM WAS NEARLY STATIONARY. THIS WARNING REPLACES THE PREVIOUS
  WARNING FOR THE TUCSON METRO AREA WHICH EXPIRES AT 230 PM. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CORONA DE TUCSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3185 11053 3191 11107 3223 11112 3210 11049
TIME...MOT...LOC 2126Z 018DEG 2KT 3205 11080

$$

CERNIGLIA
2 follow-up statements
256 
WWUS55 KTWC 052154
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
254 PM MST FRI JUL 5 2013

AZC019-052215-
/O.CON.KTWC.SV.W.0015.000000T0000Z-130705T2215Z/
PIMA AZ-
254 PM MST FRI JUL 5 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 250 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR RITA RANCH...OR 16 MILES SOUTHEAST OF TUCSON AND IS 
NEARLY STATIONARY. A NEW CELL IN THIS COMPLEX IS DEVELOPING NEAR 
TUCSON ESTATES AND WILL DRIFT SOUTHEAST AT 5 MPH AFFECTING THE 
NORTHWEST PORTION OF TUCSON. 

LAT...LON 3185 11053 3191 11107 3223 11112 3210 11049
TIME...MOT...LOC 2152Z 018DEG 2KT 3204 11081

$$

CERNIGLIA
049 
WWUS55 KTWC 052213
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
313 PM MST FRI JUL 5 2013

AZC019-052221-
/O.EXP.KTWC.SV.W.0015.000000T0000Z-130705T2215Z/
PIMA AZ-
313 PM MST FRI JUL 5 2013

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 315 PM MST...

AT 312 PM MST...THE THUNDERSTORM COMPLEX OVER THE TUCSON METRO AREA
HAS WEAKENED SIGNIFICANTLY.  THEREFORE...THE SEVERE THUNDERSTORM 
WARNING FOR EAST CENTRAL PIMA COUNTY WILL BE ALLOWED TO EXPIRE AT 
315 PM. 

LAT...LON 3185 11053 3191 11107 3223 11112 3210 11049
TIME...MOT...LOC 2211Z 018DEG 2KT 3203 11081

$$

CERNIGLIA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:50 AM MST, 4 hours 37 minutes earlier.

Area forecast discussion, Jul 5, 9:50 AM MST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
950 AM MST FRI JUL 5 2013

.SYNOPSIS...A RIDGE OF HIGH PRESSURE OVER THE WESTERN US WILL
CONSOLIDATE OVER THE SOUTHWEST THROUGH THIS WEEKEND THEN EXPAND EAST
TO WEST EARLY NEXT WEEK. THIS RIDGE WITH OCCASIONAL WEAK
DISTURBANCES ROTATING AROUND IT...COMBINED WITH MOISTURE ACROSS THE
AREA WILL PROVIDE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH NEXT
WEEK WITH GENERALLY WARMER THAN NORMAL TEMPERATURES CONTINUING.

&&

.DISCUSSION...SATELLITE IMAGERY THIS MORNING SHOWED SCATTERED TO
BROKEN CLOUD COVER FROM TUCSON WEST AND NORTH WITH FEW TO SCATTERED
CLOUDS TO THE EAST. THERE WAS ALSO A SMALL SPINNER BETWEEN CLIFTON
AND FRANKLIN. REGIONAL RADAR SHOWED ISOLATED SHOWERS AROUND PHOENIX
WITH MORE ACTIVITY ACROSS NORTHERN ARIZONA. FOR OUR AREA THERE WERE
SOME WEAK CELLS NORTH OF SAFFORD AND NEAR PICACHO PEAK. PRECIPITABLE
WATER VALUES ARE UP VERSUS 24 HOURS AGO WITH VALUES RANGING FROM
1.10" TO 1.60". LATEST GPS SHOWED THAT VALUES WERE SLOWING RISING
OVER TUCSON. AT THE SURFACE...DEWPOINT VALUES ARE UP THANKS TO
OUTFLOW FROM LAST NIGHTS MCS SE OF DOUGLAS...OR S OF NM BOOT.

UPPER AIR PLOTS PLACED CENTER OF UPPER HIGH OVER WRN ARIZONA WITH
VERY LIGHT NLY FLOW OVER THE AREA. IN FACT WHEN YOU LOOK AT THE 12Z
TUCSON SOUNDING THIS LIGHT FLOW GOES ALL THE WAY UP TO 30KFT. AFTER
LOOKING AT ALL OF THE HIGH RESOLUTION MODELS...THE FORECAST FOR THIS
AFTERNOON AND EVENING NOT CLEAR CUT. LOTS OF DIFFERENT SOLUTION
DEPICTED BY THESE MODELS. BOTH 12Z NAM/06Z GFS SHOW SECONDARY UPPER
HIGH DEVELOPING LATER TODAY OVER SW NM. IF THIS OCCUR...FLOW ALOFT
WILL REMAIN LIGHT BUT BE RATHER CHAOTIC...WHICH WILL INCREASE THREAT
FOR FLASH FLOODING STORMS. EVEN WITH THE DIFFERENT SOLUTIONS BY THE
HR MODELS...STILL LOOKING AT A MORE ACTIVE DAY...ESPECIALLY FROM
TUCSON EAST. BELIEVE THAT THE POPS FROM TUCSON EAST ARE A BIT LOW.
WILL SEE HOW THE AFTERNOON STARTS OFF BEFORE MAKING ANY ADJUSTMENTS
TO THE FORECAST. AT THIS TIME...LIKELY WILL LEAN TOWARD NAMDNG5 POP
OUTPUT. HOWEVER THIS IS SUBJECT TO CHANGE BY THIS AFTERNOON.

&&

.AVIATION...SCT TSRA MAINLY FROM KTUS VICINITY EWD/SWD THIS
AFTERNOON AND THIS EVENING. WIND GUSTS WILL APPROACH 45-50 KTS WITH
THE STRONGEST TSTMS. BULK OF TSRA TO END AROUND 06/06Z.
OTHERWISE...VFR CONDITIONS WITH DIURNALLY DRIVEN WINDS TO OCCUR THRU
EARLY SATURDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...HIGH PRESSURE ALOFT CENTERED OVER ARIZONA EARLY THIS
MORNING WILL EXPAND EASTWARD INTO TEXAS THROUGH THE MIDDLE OF NEXT
WEEK. THE FLOW AROUND THIS HIGH PRESSURE SYSTEM IN COMBINATION WITH
ADEQUATE MOISTURE WILL RESULT IN SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS. THE BEST CHANCES FOR WETTING RAINS WILL OCCUR
FROM TUCSON EASTWARD AND SOUTHWARD. ONLY ISOLATED THUNDERSTORMS ARE
EXPECTED ACROSS WESTERN PIMA COUNTY. THE STRONGER THUNDERSTORMS WILL
PRODUCE STRONG...GUSTY AND ERRATIC WINDS.

&&

.CLIMATE...THE TRIPLE DIGIT HIGH STREAK HAS REACHED 34 DAYS IN
TUCSON WHICH IS 4TH LONGEST STREAK ON RECORD. THERE IS A CHANCE
THAT THE STREAK MAY END OVER THE WEEKEND...LIKE SATURDAY...WHERE
THE FORECAST CALLS FOR 100. STAY TUNED.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 5, 1:16 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
116 PM MST FRI JUL 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     ROCK SLIDE       5 ESE MOUNT LEMMON/SUMM 32.41N 110.68W
07/05/2013                   PIMA               AZ   OTHER FEDERAL

            ROCKSLIDE ON CATALINA HWY AT MILEPOST 16.5

&&

EVENT NUMBER TWC1300026

BROST
Local storm report, Jul 5, 1:17 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
117 PM MST FRI JUL 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     TSTM WND GST     GREEN VALLEY            31.85N 111.01W
07/05/2013  E70 MPH          PIMA               AZ   PUBLIC

            WIND GUST ESTIMATED AT 60-70 MPH

&&

EVENT NUMBER TWC1300027

CERNIGLIA
Local storm report, Jul 5, 1:24 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
124 PM MST FRI JUL 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     TSTM WND GST     1 ENE GREEN VALLEY      31.85N 110.99W
07/05/2013  E70 MPH          PIMA               AZ   TRAINED SPOTTER

            SPOTTER REPORTS WIND GUSTS OF 70 MPH

&&

EVENT NUMBER TWC1300028

RH
Local storm report, Jul 5, 2:06 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
206 PM MST FRI JUL 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     2 SSE TUCSON            32.13N 110.95W
07/05/2013  M64 MPH          PIMA               AZ   ASOS

            WIND GUST MEASURED AT THE KTUS ASOS. ASOS IS ALSO
            REPORTING HAIL.

&&

EVENT NUMBER TWC1300029

BROST
Local storm report, Jul 5, 2:21 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
221 PM MST FRI JUL 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     2 SSE TUCSON            32.13N 110.95W
07/05/2013  M74 MPH          PIMA               AZ   ASOS

&&

EVENT NUMBER TWC1300030

JRG

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:33 PM MSTSpecial Weather StatementTWCGraham42 min
Jul 5, 12:02 PM MSTSevere Thunderstorm WarningTWCPima28 min
Jul 5, 12:40 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz50 min
Jul 5, 12:47 PM MSTSevere Thunderstorm WarningTWCPima43 min
Jul 5, 1:15 PM MSTSevere Thunderstorm WarningTWCPima30 min
Jul 5, 1:23 PM MSTSevere Thunderstorm WarningTWCCochise, Pima37 min
Jul 5, 1:37 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Jul 5, 1:48 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jul 5, 2:01 PM MSTFlash Flood WarningTWCPima89 min
Jul 5, 2:35 PM MSTSevere Thunderstorm WarningTWCCochise40 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.